Wyoming, 2017

High Wind in Wyoming, December 6, 2017

December 6, 2017 · NWS BYZ · 1 event in 1 county or zone

Very strong winds just above mountain top level descended down the east slopes of the Big Horn Mountains during the morning hours of the 6th. These very strong winds impacted the communities of Story and Ranchester.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Very strong winds just above mountain top level descended down the east slopes of the Big Horn Mountains during the morning hours of the 6th. These very strong winds impacted the communities of Story and Ranchester. Story reported large tree branches and trees down along with power outages. In addition, Mountain Dakota Utilities reported power poles down in Ranchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 6, 2:59 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 6, 2:59 AM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Billings MT
259 AM MST Wed Dec 6 2017

.SHORT TERM...valid for Tdy and Thu...

Some lingering energy behind the clipper system from yesterday
continues to move through eastern Montana. This energy is slowly
dropping to the south and east, but the light snow across eastern
Montana and down into Sheridan will continue through much of the
morning and afternoon. As a ridge of high pressure across the
western United States continues to build, the pressure gradient
across the area will remain fairly tight. This is going to keep
conditions breezy today. Winds are not expected to be as strong as
they were yesterday as winds aloft are weaker so there is not as
much momentum to mix down. However, gusts into the 40s are
possible through the afternoon. With the gusty winds and falling
snow combine with the snow over the past couple of day producing
some blowing and drifting snow, will keep the Winter Weather
Advisory going. Temperatures will still remain around seasonal
averages to a little below in eastern Montana with the light snow.

Tomorrow will be drier and warmer across the area. Winds will
still be breezy but a little lighter than today. However, as
another wave of energy comes across the pressure gradient will
tighten tomorrow afternoon. This will be dry pulse of energy, but
it will result in winds increasing in the afternoon and evening.
Reimer

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Models agree that a powerful upper ridge situated over the western
coastal states will be the primary influence over our region
to start our extended period (Friday). The models do indicate a
clipper system zipping through NE Montana late Sunday/Sunday
night. GFS is much more aggressive with this system while the
ECMWF keeps any dynamics and precipitation over the Dakotas. The
GFS leaves a hint of cyclonic flow along the Dakota border
counties through Tuesday morning, but the ECMWF keeps a dry
anti-cyclonic flow the dominant pattern. Given the range of spread
it seems prudent we add at least have some slight chance PoP's in
our east late Sunday. Further out than that, the ECMWF hints at
the ridge breaking down at the middle part of next week, but
confidence is not very high with regard to this. Thus, other than
adding some slight chance PoP's early next week in the east we
will opt to keep other changes to a minimum. BT

&&

.AVIATION...

VFR conditions will prevail for the western half of our forecast
area, but some areas of MVFR in light snow and blowing snow will
affect eastern locations at times. This includes KBHK, KMLS and
possibly KSHR. In addition, brisk NW winds from 15 to 30 mph will
persist across the entire region today. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 037 026/048 034/054 032/051 031/050 030/047 033/052
    1/N 00/N    00/B    00/U    00/B    11/B    11/B
LVM 034 023/044 029/049 027/047 026/046 026/044 028/047
    0/N 10/N    00/N    00/U    00/B    10/B    11/B
HDN 035 022/046 028/052 026/051 026/050 026/047 028/052
    2/S 11/B    00/B    00/U    00/U    21/B    11/B
MLS 030 021/043 028/047 025/048 025/046 025/042 025/046
    3/S 10/B    00/B    00/U    00/U    21/B    11/B
4BQ 030 018/040 029/046 027/050 026/049 026/044 025/047
    5/S 21/N    00/B    00/U    00/U    21/B    11/B
BHK 025 014/037 024/041 020/045 023/043 022/038 020/041
    8/S 11/E    00/B    00/U    00/U    21/B    11/B
SHR 031 020/044 029/052 028/053 023/052 024/047 025/054
    3/S 22/O    00/B    00/U    00/U    22/O    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST this evening
      FOR ZONES 33-37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 5, 3:17 PM MST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 PM MST Tue Dec 5 2017

MTZ028>042-056>058-063>068-WYZ098-099-052330-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
317 PM MST Tue Dec 5 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong west to northwest winds.

* WHERE...Across the region.

* WHEN...Through this afternoon.

* ADDITIONAL DETAILS...Expect widespread gusts of 35 to 55 mph,
  strongest east of Billings. Travelers should be prepared for
  gusty crosswinds. Winds will decrease some but remain breezy
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should slow down or take alternate
routes today to avoid blow overs and difficult travel conditions.

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
December 6, 8:00 AM MST to 9:00 AM MST
Where
Sheridan Foothills forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter

Story reported large tree branches and trees down along with power outages. In addition, Montana Dakota Utilities reported power poles down in Ranchester.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727478.